Hail, Columbiana
- When
- August 14, 1:06 PM EST
- Where
- Columbiana County, 0.18 mi NNW of Homeworth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.833, -81.071
The public reported nickel size hail in Homeworth.
A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 14, 9:27 AM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1027 AM EDT THU AUG 14 2008 .SYNOPSIS... UPPER LEVEL LOW PRESSURE OVER CANADA WILL SHIFT SOUTH ACROSS THE EASTERN GREAT LAKES TODAY AND FRIDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. MIDWEST HIGH PRESSURE WILL BRING A DRY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... JUDGING FROM MOST RECENT /14-03Z/ SREF MODEL RUN EXPECT COVERAGE OF SHOWERS AND THUNDERSTORMS TO INCREASE FROM ISOLATED TO SCATTERED THIS AFTERNOON AND EARLY TONIGHT. THIS IS IN RESPONSE TO AN INSTABILITY INCREASE ASSOCIATED WITH COLDER TEMPERATURES ALOFT THAT ARE ACCOMPANYING A SHORTWAVE TROUGH ALOFT MOVING SOUTHEASTWARD INTO THE EASTERN GREAT LAKES. THIS SHORTWAVE IS ROTATING AROUND A CLOSED UPPER LOW OVER EASTERN CANADA. SURFACE LAYER MOISTURE WILL ALSO INCREASE SLIGHTLY AS SURFACE DEWPOINTS APPROACH SEASONABLE LEVELS NEAR 60 DEGF. THIS CAN ALSO HELP INCREASE INSTABILITY. FORECASTED TEMPERATURES WILL BE SLIGHTLY COOLER THAN NORMAL AS INDICATED BY GFS AND NAM MOS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... CENTER OF UPPER LOW MOVES ACROSS NY STATE FRIDAY WITH CONTINUED CHANCE POPS. SYSTEM PULLS EAST FOR SATURDAY AND SUNDAY WITH RISING HEIGHTS ALOFT AND SURFACE HIGH PRESSURE IN CONTROL. TEMPERATURES WILL REMAIN SLIGHTLY BELOW SEASONAL NORMS. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... TIMING OF NEXT UPPER TROUGH IN NORTHERN BRANCH IN DOUBT AS MODELS CONTINUE TO PLACE A CLOSED LOW IN THE SOUTHERN PLAINS WITH ATTEMPTS TO PUT A SHORTWAVE RIDGE IN PLACE OVER THE EASTERN U.S. WITH THE GFS SHOWING STRONGEST RIDGE AND HIGHER HEIGHTS. MADE NO MAJOR CHANGES TO PREVIOUS FORECAST AS REGARDLESS HOW THIS PLAYS OUT LOW LEVEL MOISTURE LOOKS TO BE INCREASING, WITH POSSIBLE MCS ACTIVITY ON THE GFS OR A SHORTWAVE TROF SKIRTING BY ACROSS QUEBEC ON THE ECMWF. THIS LEAVES FAIRLY NORMAL TEMPS AND HARD TO TIME THUNDERSTORM CHANCES. PREVIOUS FORECAST IS IN LINE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... AREAS OF MVFR/IFR IN FOG HAVE DISSIPATED IN THE LAST HR...THUS EXPECT VFR CONDITIONS TO GENERALLY PREVAIL. A FEW EXCEPTIONS TO THIS WILL EXIST AROUND SCATTERED SHWRS/TSTMS...AS WAVES ROTATING AROUND UPPER LEVEL LOW PRESSURE CLIP THE REGION. COULD SEE ANOTHER ROUND OF MVFR/LOCAL IFR IN FOG LATE TNGT/EARLY FRIDAY. VFR CONDITIONS SHOULD PREVAIL FOR FRIDAY...BUT DISTURBANCES ROTATING AROUND AN UPPER LOW WILL GENERATE SCATTERED STORMS AND POSSIBLE MVFR CONDITIONS. HIGH PRESSURE WILL THEN FOLLOW FOR SATURDAY THROUGH MONDAY WITH VFR EXPECTED. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 407 AM EDT THU AUG 14 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-150815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 407 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 107 PM EDT THU AUG 14 2008 PAZ021-141745- ALLEGHENY PA- 107 PM EDT THU AUG 14 2008 AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND WEST MIFFLIN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT THU AUG 14 2008 PAZ021-030-141845- ALLEGHENY PA-WESTMORELAND PA- 148 PM EDT THU AUG 14 2008 AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP TO ONE HALF INCH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT... MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
1 hail. Local standard time, as filed.
The public reported nickel size hail in Homeworth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130441.